Alert archive / New Mexico / Wind Advisories in 2010

Wind Advisory 12, NWS Midland/Odessa, TX

March 19, 2010Eddy County, Lea County, New Mexico

NWS Midland/Odessa, TX issued this wind advisory at Mar 19, 2010, 2:33 PM MDT for Eddy County, Lea County, New Mexico. It took effect at Mar 19, 2010, 9:00 PM MDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Mar 19, 2010, 2:33 PM MDT (20:33 UTC)
In effect from
Mar 19, 2010, 9:00 PM MDT
Expired
Mar 20, 2010, 3:00 AM MDT
In force
6 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 175 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2010-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2010-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1860 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

328 
WWUS74 KMAF 192033
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
333 PM CDT FRI MAR 19 2010

...VERY WINDY CONDITIONS ACROSS THE GUADALUPE MOUNTAINS AND PLAINS
OF SOUTHEASTERN NEW MEXICO TONIGHT....

.A STRONG COLD FRONT WILL PUSH THROUGH WEST TEXAS AND SOUTHEAST
NEW MEXICO THIS EVENING INTO EARLY SATURDAY MORNING. HIGH WINDS
FROM THE NORTHEAST WILL CHANNEL THROUGH GUADALUPE PASS FOLLOWING
THE PASSAGE OF THE FRONT. VERY WINDY CONDITIONS ARE ALSO EXPECTED
ACROSS THE REMAINDER OF THE GUADALUPE MOUNTAINS AND PLAINS OF
SOUTHEASTERN NEW MEXICO BEHIND THE COLD FRONT. WINDS ARE EXPECTED
TO GRADUALLY DIMINISH SATURDAY MORNING.

TXZ258-201000-
/O.CON.KMAF.HW.W.0014.100320T0600Z-100320T1200Z/
GUADALUPE MOUNTAINS-
INCLUDING THE CITY OF...PINE SPRINGS
233 PM MDT FRI MAR 19 2010

...HIGH WIND WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
6 AM MDT SATURDAY...

A STRONG COLD FRONT WILL PUSH THROUGH GUADALUPE PASS LATE THIS
EVENING AND EARLY SATURDAY MORNING. STRONG NORTHEASTERLY WINDS OF
35 TO 45 MPH...WITH A FEW GUSTS AROUND 60 MPH ARE EXPECTED TO
CHANNEL THROUGH GUADALUPE PASS FOLLOWING THE PASSAGE OF THIS COLD
FRONT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS PLANNING TRAVEL THROUGH GUADALUPE PASS ALONG HIGHWAY
62 180 SHOULD EXERCISE EXTREME CAUTION TONIGHT...ESPECIALLY
DRIVERS OF HIGH PROFILE VEHICLES.

&&

$$

NMZ027>029-033-034-200900-
/O.NEW.KMAF.WI.Y.0012.100320T0300Z-100320T0900Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-
INCLUDING THE CITIES OF...QUEEN...ARTESIA...CARLSBAD...TATUM...
HOBBS...LOVINGTON...EUNICE...JAL
233 PM MDT FRI MAR 19 2010

...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 3 AM MDT
SATURDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 3 AM MDT
SATURDAY. 

A STRONG COLD FRONT WILL MOVE ACROSS THE GUADALUPE MOUNTAINS AND
PLAINS OF SOUTHEASTERN NEW MEXICO THIS EVENING INTO EARLY SATURDAY
MORNING. GUSTY NORTH WINDS OF 30 TO 35 MPH WITH A FEW GUSTS NEAR
50 MPH ARE EXPECTED BEHIND THIS COLD FRONT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Mar 19, 11:36 AM MDT, 2 hours 57 minutes earlier.

Area forecast discussion, Mar 19, 11:36 AM MDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1236 PM CDT FRI MAR 19 2010

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
STRONG COLD FRONT WILL PLUNGE RAPIDLY SOUTHWARD LATE THIS AFTERNOON
AND THIS EVENING AND SHOULD BE THROUGH ALL THE TERMINALS BY 06Z.
NORTH WINDS OF 20 TO 40 MPH CAN BE EXPECTED BEHIND IT WITH MVFR
CEILINGS DEVELOPING. THROUGH IN A PROB30 GROUP INTO A MAJORITY OF
THE TERMINALS FOR MVFR CEILINGS AND VISIBILITIES IN THE 06Z-12Z
SATURDAY TIME FRAME FOR LIGHT RAIN...LIGHT SNOW AND FOG AS AN UPPER
LEVEL STORM SYSTEM PASSES BY.

&&

.PREV DISCUSSION... /ISSUED 618 AM CDT FRI MAR 19 2010/

DISCUSSION...

AVIATION...
AN APPROACHING UPPER TROUGH WILL RESULT IN INCREASING WIND SPEEDS
TODAY.  SW WIND SHOULD BECOME GUSTY THIS AFTERNOON.  ISOLATED TO
SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING
AHEAD OF A COLD FRONT BUT SHOULD GENERALLY STAY EAST OF MAF.  OVERNIGHT
A STRONG COLD FRONT WILL BLOW INTO THE AREA WITH A GUSTY NORTH WIND
OF 30KTS OR GREATER.  EXPECT LOW CLOUDS BEHIND THE FRONT AND MAY SEE
MVFR CIGS AT CNM... HOB... AND MAF.

PREV DISCUSSION... /ISSUED 514 AM CDT FRI MAR 19 2010/

DISCUSSION...
SURFACE LOW PRESSURE WILL CONTINUE TO DEEPEN ACROSS WEST TEXAS AND
SOUTHEAST NEW MEXICO TODAY IN ADVANCE OF A STRONG COLD FRONT THAT
WILL BE PUSHING ACROSS EASTERN NEW MEXICO AND THE TEXAS PANHANDLE
AND SOUTH PLAINS REGION. ASSOCIATED LOW LEVEL WARMING ALONG THE
SURFACE LOW AND ITS TROUGH AXIS WILL RESULT IN ABOVE NORMAL
TEMPERATURES ACROSS MOST OF THE REGION THIS AFTERNOON. WESTERLY
WINDS WILL INCREASE...ESPECIALLY ACROSS AREAS ALONG AND WEST OF THE
PECOS RIVER THIS AFTERNOON. VERY DRY AIR WILL ALSO BE SPREADING
EASTWARD ACROSS THESE LOCATIONS. CRITICAL FIRE WEATHER CONDITIONS
ARE EXPECTED TO IMPACT THE GUADALUPE AND DAVIS MOUNTAINS...MARFA
PLATEAU...REEVES/CULBERSON COUNTY REGION...AND PORTIONS OF THE
SOUTHEAST NEW MEXICO FIRE ZONE THIS AFTERNOON. MID LEVEL WINDS
SPREADING ACROSS THE MOUNTAINS TODAY CONTINUE TO LOOK RATHER
UNIMPRESSIVE...GENERALLY AROUND 30 KNOTS AT 700 MB. ALTHOUGH BRIEF
HIGH WINDS COULD IMPACT THE GUADALUPE MOUNTAINS THIS AFTERNOON...
OVERALL DURATION AND MARGINALITY OF THE HIGHER WIND SPEEDS WILL
PRECLUDE THE ISSUANCE OF A HIGH WIND WARNING THIS AFTERNOON. THE
COLD FRONT IS EXPECTED TO ENTER THE WESTERN LOW ROLLING PLAINS...THE
NORTHERN PERMIAN BASIN...AND THE FAR SOUTHEASTERN NEW MEXICO PLAINS
LATE IN THE AFTERNOON. ISOLATED THUNDERSTORMS DEVELOPING ALONG THE
FRONT COULD IMPACT THE WESTERN ROLLING PLAINS LATE THIS AFTERNOON...
BUT THUNDER CHANCES WILL IMPROVE ACROSS THE LOW ROLLING PLAINS...
EASTERN PERMIAN BASIN AND THE LOWER TRANS PECOS REGION DURING THE
EVENING AS THE COLD FRONT PROGRESSES SOUTHWARD AND BETTER LIFT
ARRIVES FROM AN APPROACHING SHORTWAVE TROUGH. SHEAR/INSTABILITY/
LAPSE RATES SHOULD BE SUFFICIENT ENOUGH TO BRING A STRONG WIND/HAIL
THREAT WITH THUNDERSTORMS THIS EVENING...ALTHOUGH THE OVERALL SEVERE
POTENTIAL STILL LOOKS LOW.

MUCH COLDER AIR WILL SPILL INTO THE REGION BEHIND THE COLD FRONT
LATE TONIGHT. THE UPPER LEVEL TROUGH IS EXPECTED TO TRACK ACROSS
NORTHEAST NEW MEXICO AND THE TEXAS PANHANDLE OVERNIGHT. LIFT FROM
THIS FEATURE WILL KEEP A CHANCE OF PRECIPITATION GOING ACROSS MUCH
OF THE REGION AFTER MIDNIGHT...ESPECIALLY THE SOUTHEAST NEW MEXICO
PLAINS AND THE PERMIAN BASIN. A WINTRY MIX OF RAIN AND SNOW MAY
IMPACT THE GUADALUPE MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS AND THE
CENTRAL PERMIAN BASIN...WHILE PRECIPITATION MAY CHANGE TO ALL SNOW
ACROSS NORTHERN EDDY/LEA COUNTIES AND THE FAR NORTHERN BASIN. SOME
LIGHT SNOW ACCUMULATIONS WILL BE POSSIBLE GENERALLY NORTH OF AN
ARTESIA...HOBBS...SNYDER LINE OVERNIGHT...BUT AMOUNTS ARE CURRENTLY
EXPECTED TO BE LESS THAN ONE INCH. STRONG NORTHEAST WINDS WILL
CHANNEL THROUGH GUADALUPE PASS FOLLOWING THE PASSAGE OF THE FRONT
TONIGHT. WE WILL ISSUE A HIGH WIND WARNING FOR THE PASS FROM
MIDNIGHT TO 6 AM MDT SATURDAY MORNING. A LINGERING CHANCE OF WINTRY
PRECIPITATION WILL CONTINUE ACROSS THE PERMIAN BASIN/WESTERN LOW
ROLLING PLAINS SATURDAY MORNING...BEFORE THE UPPER LOW MOVES EAST OF
THE REGION DURING THE DAY SATURDAY. TEMPERATURES WILL BE MUCH COLDER
SATURDAY AND THE LATEST INDICATIONS SUPPORT LOWERING HIGH
TEMPERATURES A FEW DEGREES ACROSS MOST LOCATIONS.

DRY NORTHWEST FLOW ALOFT WILL RETURN SUNDAY...WITH ZONAL FLOW
MONDAY. DRY WEATHER IS ANTICIPATED BOTH DAYS WITH WARMER
TEMPERATURES. THE FLOW ALOFT WILL TRANSITION TO SOUTHWESTERLY
TUESDAY IN ADVANCE OF THE NEXT UPPER LEVEL LOW THAT WILL BE
DEEPENING IN THE VICINITY OF NEVADA/UTAH. THIS FEATURE WILL IMPACT
OUR WEATHER DURING THE MIDDLE TO LATTER HALF OF NEXT WEEK. THE
LATEST MEDIUM RANGE MODEL SOLUTIONS DIFFER ON THE EVENTUAL TRACK OF
THIS SYSTEM...BUT FOR NOW WE HAVE KEPT A SLIGHT CHANCE OF RAIN
SHOWERS IN THE FORECAST TUESDAY NIGHT THROUGH WEDNESDAY NIGHT.

FIRE WEATHER...
HAVE UPGRADED THE FIRE WX WATCH TO A RED FLAG WARNING THIS AFTERNOON
FROM SOUTHEAST NEW MEXICO... SOUTHWARD ACROSS THE MOUNTAINS... DOWN
TO THE MARFA PLATEAU FOR MINIMUM RH OF 15 PERCENT... 20 FT WINDS
ABOVE 20 MPH... AND HIGH FIRE DANGER.  THE APPROACH OF AN UPPER
TROUGH WILL SPIN UP A SURFACE LOW OVER THE AREA INCREASING WIND
SPEEDS ACROSS THE REGION.  IN ADDITION... WARM TEMPERATURES TODAY
WILL RESULT IN LOW RH AND HELP TO MIX STRONGER WINDS ALOFT DOWN TO
THE SURFACE.  HAVE DROPPED COUNTIES GENERALLY EAST OF THE PECOS
RIVER FROM THE WATCH AS NEEDED WIND SPEEDS APPEAR TO BE LACKING. A
COLD FRONT WILL BLOW INTO THE AREA TONIGHT ENDING THE FIRE WX DANGER.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 7 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
     PLAINS/BLM ROSWELL/LNZ.

TX...HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO 6 AM MDT SATURDAY FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

     RED FLAG WARNING UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR THE
     FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...GUADALUPE
     MOUNTAINS...MARFA PLATEAU...REEVES COUNTY AND UPPER TRANS
     PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR.

&&
Hazardous weather outlook, Mar 19, 1:16 PM MDT, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
216 PM CDT FRI MAR 19 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-201930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
216 PM CDT FRI MAR 19 2010 /116 PM MDT FRI MAR 19 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

WARM AND WINDY CONDITIONS...AND RELATIVE HUMIDITY VALUES BELOW 15
PERCENT WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS ACROSS
THE UPPER TRANS PECOS...MARFA PLATEAU...AND DAVIS MOUNTAINS
OF WEST TEXAS THROUGH EARLY EVENING.

A WINTER WEATHER ADVISORY IS IN EFFECT AFTER MIDNIGHT FOR THE
NORTHERN THIRD OF LEA COUNTY. EXPECT SNOW ACCUMULATIONS OF
1 TO 3 INCHES. IN ADDITION STRONG WINDS WILL CREATE CONSIDERABLE
BLOWING AND DRIFTING OF THE SNOW.

A HIGH WIND WARNING IS IN EFFECT FOR GUADALUPE PASS AFTER MIDNIGHT.
NORTHEAST WINDS OF 35 TO 45 MPH WITH GUSTS TO 60 MPH CAN BE EXPECTED.

A WIND ADVISORY IS IN EFFECT TONIGHT FOR THE GUADALUPE MOUNTAINS
OF EDDY COUNTY AND EDDY AND LEA COUNTY NEW MEXICO PLAINS. EXPECT
NORTH WINDS OF 25 TO 35 MPH WITH GUSTS NEAR 50 MPH.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE IN THE NORTHERN PERMIAN
BASIN EARLY THIS EVENING EAST OF A LAMESA TO TARZAN LINE.
SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH MID SATURDAY
MORNING FOR THE NORTHERN THIRD OF LEA COUNTY. EXPECT TOTAL
STORM SNOW ACCUMULATIONS OF 1 TO 3 INCHES. IN ADDITION STRONG
WINDS WILL CREATE CONSIDERABLE BLOWING AND DRIFTING OF THE SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 4:47 AM MDTRed Flag WarningMAF14 hr
Mar 19, 2:34 PM MDTWinter Weather AdvisoryMAFLea18 hr

Nearby

Wind Advisories in New Mexico, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.